Conquering Addiction

Actions

Crack mixed with fentanyl causes spike in overdose deaths, officials warn

Posted: 10:27 AM, May 30, 2019
Updated: 2019-05-30 20:55:20-04
Woman released from hospital steals ambulance

CINCINNATI — A spike in overdose deaths in Hamilton County is tied to crack cocaine laced with fentanyl, and officials are warning all drug users to beware.

“There’s a potential that fentanyl could be in any recreational drug out there,” said Tom Fallon, investigator for the Hamilton County Heroin Task Force.

The task force says it has investigated six suspected crack cocaine overdoses deaths in the last 10 days.

“We want to stop this before it becomes problematic, and make people aware that the drugs out there can kill you and will kill you,” Fallon said.

Fallon said four of the overdose victims were African American and that the problem is spreading.

“It’s in different neighborhoods. It’s happening in different places. It’s different folks. A steep increase in African Americans that are dying,” Fallon said.

Fentanyl is 50-100 times more potent than heroin, which means someone using an amount of fentanyl equal to the amount of a less potent drug they'd normally use is much more likely to overdose.

Also, investigators have found that a supplier has been mixing fentanyl with methamphetamine and adding red, yellow or blue food coloring and pressing the mixture into pills to be sold as MDMA or ecstasy. Authorities said they've been encountering fake pills being sold on the street as hydrocodone or Percocet that are actually formulations of fentanyl.

Officials have this advice for drug users:

  • Do not use alone, and ensure someone is not using in the group,
  • Have Narcan on hand. Call Hamilton County Public Health at 513-946-7676 or email them at narcan@hamilton-co.org.
  • Call 911 if you suspect someone is overdosing, even if you have Narcan on hand,
  • For help, call the Addiction Services Council Help Line at 513-281-7880 in Ohio or 859-415-9280 in Kentucky.

This was the second alert officials have released recently about a spike in overdoses. On May 20, health officials and authorities warned about methamphetamine and cocaine laced with fentanyl, saying 15 people overdosed in a 12-hour period.